Alert archive / Washington / Red Flag Warnings in 2012

Red Flag Warning 4, NWS Portland, OR

September 21, 2012

NWS Portland, OR issued this red flag warning at Sep 21, 2012, 2:07 PM PDT. It took effect at Sep 22, 2012, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2012, 2:07 PM PDT (21:07 UTC)
In effect from
Sep 22, 2012, 12:00 AM PDT
Expired
Sep 22, 2012, 9:12 AM PDT
In force
9 hr
Issued by
NWS Portland, OR

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WWUS86 KPQR 212107
RFWPQR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
207 PM PDT FRI SEP 21 2012

...THREAT OF THUNDERSTORMS FOR THE SOUTH WASHINGTON CASCADES
TONIGHT THROUGH SATURDAY NIGHT...

.UPPER LEVEL LOW PRESSURE WILL PUSH INTO THE PACIFIC NORTHWEST
THIS WEEKEND. UNSTABLE SOUTHERLY FLOW CONTINUES OVER THE AREA...
WHILE MOISTURE ALOFT FROM CALIFORNIA SLOWLY INCREASES. BY MIDNIGHT
TONIGHT THERE WILL PROBABLY BE ENOUGH MOISTURE AND INSTABILITY FOR
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF OREGON AND
WASHINGTON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG THE
WASHINGTON CASCADES AND ACROSS OREGON EAST OF THE CASCADE CREST.
FOR OUR DISTRICT...IT APPEARS ONLY THE SOUTH WASHINGTON CASCADES
WILL RECEIVE ABUNDANT LIGHTNING FROM THIS SYSTEM...WITH LESS
COVERAGE ELSEWHERE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH
SATURDAY NIGHT...THEN DIMINISH SUNDAY AS OUR UPPER LEVEL LOW MOVES
INTO THE GREAT BASIN.

ANY THUNDERSTORMS THAT DEVELOP TONIGHT AND SATURDAY MAY NOT
PRODUCE A LOT OF RAIN...RESULTING IN THE POTENTIAL FOR NEW FIRE
STARTS.

ORZ606>608-212215-
/O.CAN.KPQR.FW.A.0003.120922T0100Z-120923T0700Z/
ZONE 606-ZONE 607-ZONE 608-
207 PM PDT FRI SEP 21 2012

...FIRE WEATHER WATCH IS CANCELLED FOR THUNDERSTORMS PRODUCING
ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 606...607 AND 608...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE FIRE
WEATHER WATCH. THERE IS STILL A SLIGHT CHANCE OF A THUNDERSTORM
LATER TONIGHT THROUGH SATURDAY EVENING...BUT THE COVERAGE IS NOT
EXPECTED TO BE ENOUGH TO WARRANT A RED FLAG WARNING.


$$

ORZ605-212215-
/O.CAN.KPQR.FW.A.0003.120922T1200Z-120923T0700Z/
ZONE 605-
207 PM PDT FRI SEP 21 2012

...FIRE WEATHER WATCH IS CANCELLED FOR THUNDERSTORMS PRODUCING
ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 605...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE FIRE
WEATHER WATCH. THERE IS STILL A SLIGHT CHANCE OF A THUNDERSTORM
LATER TONIGHT THROUGH SATURDAY EVENING...BUT THE COVERAGE IS NOT
EXPECTED TO BE ENOUGH TO WARRANT A RED FLAG WARNING.

$$

WAZ660-221800-
/O.UPG.KPQR.FW.A.0003.120922T1200Z-120923T0700Z/
/O.NEW.KPQR.FW.W.0004.120922T0700Z-120923T1300Z/
ZONE 660-
207 PM PDT FRI SEP 21 2012

...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM PDT
SUNDAY FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE
WEATHER ZONE 660...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING...WHICH IS
IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM PDT SUNDAY. THIS REPLACES
THE FIRE WEATHER WATCH WHICH WAS PREVIOUSLY IN EFFECT.

* AFFECTED AREA...EASTERN PORTIONS OF FIRE WEATHER ZONE 660...
  PARTICULARLY MT ADAMS DISTRICT OF GIFFORD PINCHOT NATIONAL
  FOREST.

* THUNDERSTORMS...SHOULD PUSH INTO THE AREA FROM THE SOUTH AND
  SOUTHEAST LATE TONIGHT AND SATURDAY MORNING. ACTIVITY MAY
  DECREASE SATURDAY MORNING...MORE THUNDERSTORMS WILL DEVELOP
  SATURDAY AFTERNOON.

* OUTFLOW WINDS...ERRATIC WIND GUSTS OF 25 TO 35 MPH MAY OCCUR 
  IN AND AROUND ANY THUNDERSTORM. 

* RAINFALL...GENERALLY...LESS THAN A TENTH OF AN INCH IS LIKELY.

* IMPACTS...WITH LOW RAINFALL...AND VERY DRY FOREST FUELS...ANY 
  LIGHTNING WILL BE QUITE EFFICIENT AT STARTING NEW FIRES. IN 
  ADDITION...ANY GUSTY WINDS MAY CREATE DANGEROUS CONDITIONS ON 
  AND AROUND EXISTING FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LIGHTNING...GUSTY AND ERRATIC WINDS...AND LOW HUMIDITY WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WEAGLE
1 follow-up statement
218 
WWUS86 KPQR 221612
RFWPQR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
912 AM PDT SAT SEP 22 2012


WAZ660-221715-
/O.CAN.KPQR.FW.W.0004.000000T0000Z-120923T1300Z/
ZONE 660-
912 AM PDT SAT SEP 22 2012

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 660 
WHICH INCLUDES THE GIFFORD-PINCHOT NATIONAL FOREST...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE RED
FLAG WARNING.

UPPER LOW PRESSURE WILL STILL MOVE ACROSS THE REGION LATER TODAY
AND TONIGHT. SOUTHWEST FLOW ALOFT IS PUSHING THUNDERSTORMS FURTHER
TO THE EAST THAN EARLIER ANTICIPATED. THIS WILL KEEP A MINOR
THREAT OF SHOWERS OVER FAR EASTERN 660 TODAY...BUT THREAT OF
THUNDERSTORMS WILL BE WELL TO THE EAST AND NORTHEAST OF THE AREA.

EVEN THOUGH FOREST FUELS REMAIN VERY DRY...LACK OF THUNDERSTORM
ACTIVITY WILL KEEP CONDITIONS FROM BEING CRITICAL. AS A RESULT...
THE RED FLAG WARNING FOR FIRE ZONE 660 WHICH INCLUDES THE GIFFORD-
PINCHOT NATIONAL FOREST...HAS BEEN CANCELED. 

$$

ROCKEY.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Sep 21, 8:54 AM PDT, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 21, 8:54 AM PDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
854 AM PDT FRI SEP 21 2012

.SYNOPSIS...DEEP MARINE LAYER AND AN UPPER LOW WILL MAINTAIN COOLER
CONDITIONS THROUGH THE WEEKEND. THE UPPER LOW PRESSURE WILL MOVE
ACROSS OREGON THIS WEEKEND...BRINGING A SLIGHT CHANCE OF CASCADE
THUNDERSTORMS TONIGHT THROUGH SUNDAY. A TRANSITORY UPPER RIDGE WILL
MOVE OVER THE REGION SUNDAY NIGHT AND MONDAY...BUT A WEAKENING FRONT
WILL LIKELY MAINTAIN CLOUDY AND COOL CONDITIONS. DRY BUT MORE
SEASONAL TEMPERATURES EXPECTED FOR THE REST OF NEXT WEEK.

&&

.SHORT TERM...THE MARINE STRATUS HAS PUSHED WELL INLAND THIS MORNING
WITH LOW CLOUDS ALMOST REACHING THE CASCADE CREST. THERE HAS BEEN
ABUNDANT DRIZZLE WITH MANY LOCATIONS SHOWING 0.01 TO 0.05 INCH
ACCUMULATIONS.

SATELLITE IMAGERY SHOWS CLEARING ACROSS SOUTHERN OREGON AS THE UPPER
TROUGH OFFSHORE TAKES ON A MORE NEGATIVELY TILTED POSITION. THEREFORE
THINK THAT THE SOUTHERN WILLAMETTE VALLEY AND SOUTHERN AREAS OF THE
CENTRAL OREGON COAST RANGE WILL BE THE FIRST AREAS TO CLEAR
TODAY..WITH A MUCH SLOWER CLEARING RATE NORTH OF CORVALLIS. HAVE
ADJUSTED TODAYS TEMPERATURES DOWN QUITE A BIT TO BE MORE IN LINE WITH
PERSISTENCE AND THE CURRENT CLOUD SITUATION. THINK THE SOUTHERN
WILLAMETTE VALLEY MAY REACH THE UPPER 60S...BUT EXPECT LOWER 60S FOR
THE NORTHERN VALLEY.

WITH THE EXTENSIVE STRATUS AND DRIZZLE IT IS DIFFICULT TO GET TOO
EXCITED ABOUT CONVECTION THIS AFTERNOON...BUT ELEVATED CONVECTION IS
STILL NOT OUT OF THE QUESTION. THE MODELS INDICATE THAT MOST OF THE
INSTABILITY WILL BE EAST OF THE CASCADES BY SATURDAY...BUT WANT TO
WAIT UNTIL THE 12Z MODELS ARE AVAILABLE BEFORE REMOVING THE THREAT
COMPLETELY.

THE UPPER LEVEL LOW WILL CONTINUE A DEEP MARINE LAYER THROUGH SUNDAY
AND EXPECT NIGHTLY STRATUS WITH AREAS OF DRIZZLE AND OVERALL COOL
CONDITIONS TO PERSIST THROUGH THE WEEKEND. THERE WILL BE MORE MIXING
WITH THE LOW AND EXPECT SOME OCCASIONAL CLOUD BREAKS DURING THE
AFTERNOONS/EARLY EVENINGS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE UPPER
LEVEL LOW WILL SHIFT EAST OF THE AREA SUNDAY NIGHT INTO MONDAY.
ANOTHER MUCH WEAKER TROUGH WILL BRING MAINLY CLOUDY CONDITIONS TO THE
INLAND AREAS BY MONDAY AFTERNOON...WITH A SLIGHT CHANCE FOR DRIZZLE
OR RAIN SHOWERS ALONG THE COAST. ON TUESDAY THE TROUGH LOOKS TO
SLOWLY MOVE INLAND FOR ANOTHER ROUND OF CLOUDY CONDITIONS WITH A
SLIGHT CHANCE OF SHOWERS ACROSS THE AREA. CERTAINTY INCREASES BY
WEDNESDAY AS MODEL SOLUTIONS DIVERGE...THEREFORE MADE FEW CHANGES TO
THE FORECAST WEDNESDAY AND BEYOND. TEMPERATURES THROUGHOUT THE
EXTENDED WILL BE NEAR SEASONAL NORMALS. BURGESS

&&

.AVIATION...A WIDESPREAD MARINE STRATUS DECK EXTENDING UP TO NEAR
5KFT IS CURRENTLY PRODUCING A MIX OF MVFR/IFR/LIFR CONDITIONS AND
AREAS OF -DZ ACROSS THE REGION. EXPECT THE LOWER CIGS...BR...AND
-DZ TO GRADUALLY GIVE WAY TO MORE MVFR/VFR CIGS THIS AFTERNOON
FOR ALL TAF SITES. SITES WILL ONCE AGAIN DETERIORATE OVERNIGHT...BUT
I DO THINK MORE SITES WILL REMAIN MVFR THAN THIS MORNING. THERE
IS AN OUTSIDE CHANCE THAT AN ELEVATED TSTORM COULD IMPACT A TERMINAL
TONIGHT. KTTD APPEARS TO HAVE THE BEST CHANCE...ALBEIT STILL QUITE
SMALL.

KPDX AND APPROACHES...A MIX OF MVFR/IFR CONDITIONS THIS MORNING WILL
GRADUALLY LIFT TO MARGINAL MVFR/VFR CIGS THIS AFTERNOON. STRATUS
SHOULD GRADUALLY LOWER OVERNIGHT AGAIN...BUT IT IS MORE LIKELY TO
REMAIN MVFR. THERE IS AN OUTSIDE CHANCE THAT AN ELEVATED
THUNDERSTORM COULD IMPACT THE TERMINAL LATE TONIGHT. /NEUMAN

&&

.MARINE...WINDS ARE EXPECTED TO REMAIN WELL BELOW SMALL CRAFT
ADVISORY THRESHOLDS THROUGH THE WEEKEND...GENERALLY BELOW 15
KT. SEAS SHOULD REMAIN IN THE 3 TO 5 FT RANGE AS WELL. A STRONG
EARLY SEASON STORM OVER THE GULF OF ALASKA IS EXPECTED TO
GENERATE SOME HIGHER LONG PERIOD WESTERLY SWELL THAT WILL LIKELY
ARRIVE LATE SUNDAY. SEAS WILL LIKELY APPROACH 10 FT. GUSTIER
NORTHERLY WINDS MAY DEVELOP DURING THE AFTERNOON AND EVENING
HOURS EARLY NEXT WEEK AS A THERMALLY INDUCED SURFACE LOW PRESSURE
STRENGTHENS OVER CALIFORNIA. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
     FOR ZONE 605.

     FIRE WEATHER WATCH FROM 6 PM PDT THIS EVENING THROUGH SATURDAY
     EVENING FOR ZONE 606-ZONE 607-ZONE 608.

WA...FIRE WEATHER WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
     FOR ZONE 660.

PZ...NONE.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Sep 21, 5:22 AM PDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
522 AM PDT FRI SEP 21 2012

ORZ001>014-WAZ019>023-039-040-221530-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
522 AM PDT FRI SEP 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Nearby

Red Flag Warnings in Washington, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.